Four GP errors cause most drug hazards
Four basic GP prescribing errors account for nearly two-thirds of all preventable drug side-effects, research has suggested.
The most common mistakes were a failure to monitor creatinine in patients on ACE inhibitors responsible for 19 per cent of avoidable adverse reactions and long-term use of NSAIDs in patients with hypertension or congestive heart failure (18 per cent).
The study leaders analysed 364 avoidable drug adverse reactions over a two-year period in patients over 18 in nine practices. They ranked 29 types of GP error and found just four were responsible for 60 per cent (see box).
Study co-author Professor Judy Cantrill, professor of medicines at the Government-funded National Primary Care Research and Development Centre in Manchester, said the aim was to give feedback to GPs: 'It's a different approach to improving medicines use and we would like to see it complement other indicators in the quality framework. It's about preventing errors.'
The results were presented earlier this month at the Society for Academic Primary Care conference in Manchester.
Dr Nick Dunn, a GP in New Milton, Hampshire, and honorary consultant to the World Health Organisation's drug safety monitoring centre, welcomed the findings but expressed surprise that so few error types were responsible for so many adverse reactions.
He added: 'The ten thousand dollar question is whether the indicators used in the study are right for primary care.'
Raised creatinine levels (above 150mmol/l)
GP or hospital contact for heart failure or fluid overload
Hyperkalaemia (potassium level of at least 5.5 mmol/l)
Fall or broken bone
Avoidable drug side-effects: most common GP mistakes
Use of ACE inhibitor without monitoring creatinine
levels before starting therapy, within six weeks of
start and at least annually thereafter.
Use of oral/topical NSAID for three months or more
in a patient with hypertension or congestive
Use of an ACE inhibitor without monitoring
potassium levels before starting therapy, within
six weeks of start and at least annually thereafter.
Use of a long half-life hypnotic-anxiolytic.